A hospital-based observational study of steroid abuse patients in a tertiary care centre in South India
Keywords:Steroid, Abuse, Acneiform eruption
AbstractBackground Topical corticosteroid misuse has become a common problem because of the wrong prescription, dubious marketing by pharmaceutical companies and free availability of these medicines as OTC drugs. This causes various morphological changes on face. Objective To document the cutaneous features of steroid abuse on face. Methods This was a study of 100 steroid abuse patients who attended the dermatology OPD in a tertiary care centre from October 2018 to February 2019. A detailed history of all patients which included age, sex, socio-economic conditions, educational status and occupation were noted. The history of corticosteroid therapy, regarding the type, its potency, and duration of therapy, purpose of use, benefits and the source of its use were recorded. Morphological changes of skin of all the patients were noted by a dermatologist. Results In this study, 60% were females, rest were male. Most of them were in the age group of 11-20 years (53%). Educational status revealed that only 5% were illiterates. Common indication of misusing TC was melasma (53%). Patients were using TC as per advice from friends (39%), registered medical practitioners (20%), self-recommendation and relatives each (16%), medical shops (7%) and beautician (2%). Conclusion Acneiform eruption (47%) was the commonest and atrophy (2%) and telangiectasia (2%) were the least common adverse effects noted following the use of TC. Creating awareness of adverse effects of TC among patients as well as non-dermatologist doctors and stringent action against use of TC as OTC drug is necessary to restrain this steroid abuse menace.
Berth-Jones J. Topical therapy. In Rook’s Textbook of Dermatology, Burns T, Breathnach S, Cox N, Griffiths C (eds), 8th edition Wiley-Blackwell, 2010; page 73.16-73.23.
S. Ljubojeviæ, A. Basta-Juzbaˇsviæ, and J. Lipozen`eiæ, “Steroid dermatitis resembling rosacea: aetiopathogenesis and treatment,” Jr Eur Acad Dermatol and Venereol, 2002; 16(2): 121–126.
Jha AK, Sinha R, Prasad S. Misuse of topical corticosteroids on the face: A cross-sectional study among dermatology outpatients. Indian Dermatol Online J 2016; 7:259-63.
Lu H, Xiao T, Lu B, Dong D, Yu D, Wei H, et al. Facial corticosteroid addictive dermatitis in Guiyang City, China. Clin Exp Dermatol 2010; 35:618‑21.
Dey VK. Misuse of topical corticosteroids: A clinical study of adverse effects. Indian Dermatol Online J. 2014; 5: 436-440.
Mahar S, Mahajan K, Agarwal S, Kar HK et al. Topical Corticosteroid Misuse: The Scenario in Patients Attending a Tertiary Care Hospital in New Delhi. Jr Clin and Diag Res. 2016; 10(12): FC16-FC20.
Sharma R, Abrol S, Wani M. Misuse of topical corticosteroids on facial skin. A study of 200 patients. J Dermatol Case Rep 2017; 11(1): 5-8.
Saraswat A, Lahiri K, Chatterjee M, Barua S, Coondoo A, Mittal A, et al. Topical corticosteroid abuse on the face: A prospective, multicentre study of dermatology outpatients. Indian J Dermatol Venereol Leprol. 2011; 77:160–66.
Nagesh TS, Akhilesh A. Topical steroid awareness and abuse: A prospective study among dermatology outpatients. Indian J Dermatol 2016; 61:618-21.
Rathi SK, Kumrah L. Topical corticosteroid-induced rosacea-like dermatitis: A clinical study of 110 cases. Indian J Dermatol Venereol Leprol 2011;77:42-6.
Liu ZH, Du XH. Quality of life in patients with facial steroid dermatitis before and after treatment. J Eur Acad Dermatol Venereol 2008; 22:663‑9.
Rathi S. Abuse of topical steroid as cosmetic cream: A social background of steroid dermatitis. Indian J Dermatol 2006; 51:154-5.